Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On MEMS equation with fringing field


Authors: Juncheng Wei and Dong Ye
Journal: Proc. Amer. Math. Soc. 138 (2010), 1693-1699
MSC (2010): Primary 35B45; Secondary 35J15
DOI: https://doi.org/10.1090/S0002-9939-09-10226-5
Published electronically: December 30, 2009
MathSciNet review: 2587454
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the MEMS equation with fringing field

$\displaystyle -\Delta u = \lambda(1 + \delta\vert\nabla u\vert^2)(1 - u)^{-2}$   in$\displaystyle \Omega, u=0$   on$\displaystyle \partial \Omega,$

where $ \lambda, \delta >0$ and $ \Omega \subset \mathbb{R}^n$ is a smooth and bounded domain. We show that when the fringing field exists (i.e. $ \delta > 0$), given any $ \mu > 0$, we have a uniform upper bound of classical solutions $ u$ away from the rupture level 1 for all $ \lambda \geq \mu$. Moreover, there exists $ \overline \lambda_{\delta}^{*}>0$ such that there are at least two solutions when $ \lambda \in (0, \overline \lambda_{\delta}^{*})$; a unique solution exists when $ \lambda= \overline \lambda_{\delta}^{*}$; and there is no solution when $ \lambda >\overline \lambda_{\delta}^{*}$. This represents a dramatic change of behavior with respect to the zero fringing field case (i.e., $ \delta =0$) and confirms the simulations in a paper by Pelesko and Driscoll as well as a paper by Lindsay and Ward.


References [Enhancements On Off] (What's this?)

  • 1. Brezis H., Cazenave T., Martel Y. and Ramiandrisoa A., Blow-up for $ u_t - \Delta u = g(u)$ revisited, Advances in Differential Equations 1, 73-90 (1996). MR 1357955 (96i:35063)
  • 2. Brezis H. and Turner R.E.L., On a class of superlinear elliptic problems, Comm. Partial Differential Equations 2(6), 601-614 (1977). MR 0509489 (58:23044)
  • 3. Esposito P. and Ghoussoub N., Uniqueness of solutions for an elliptic equation modeling MEMS, Methods Appl. Anal. 15(3), 341-353 (2008). MR 2500851
  • 4. Esposito P., Ghoussoub N. and Guo Y.J., Compactness along the branch of semi-stable and unstable solutions for an elliptic problem with a singular nonlinearity, Comm. Pure Appl. Math. 60, 1731-1768 (2007). MR 2358647 (2009c:35119)
  • 5. Flores G., Mercado G.A. and Pelesko J.A., Dynamics and touchdown in electrostatic MEMS, Proceedings of ASME DETC'03, 1-8, IEEE Computer Soc. (2003).
  • 6. Ghoussoub N. and Guo Y.J., On the partial differential equations of electrostatic MEMS devices: Stationary case, SIAM. J. Math. Anal. 38(5), 1423-1449 (2007). MR 2286013 (2007m:35063)
  • 7. Ghoussoub N. and Guo Y.J., Estimates for the quenching time of a parabolic equation modeling electrostatic MEMS, Methods Appl. Anal. 15(3), 361-376 (2008). MR 2500853
  • 8. Guo Y.J., Pan Z. and Ward M.J., Touchdown and pull-in voltage behavior of a MEMS device with varying dielectric properties, SIAM J. Appl. Math. 166, 309-338 (2006). MR 2179754 (2006f:35130)
  • 9. Guo Z.M. and Wei J.C., Asymptotic behavior of touch-down solutions and global bifurcations for an elliptic problem with a singular nonlinearity, Comm. Pure Appl. Anal. 7, 765-786 (2008). MR 2393396
  • 10. Guo Z.M. and Wei J.C., Infinitely many turning points for an elliptic problem with a singular nonlinearity, J. Lond. Math. Soc. 78(1), 21-35 (2008). MR 2427049
  • 11. Lindsay A.E. and Ward M.J., Asymptotics of nonlinear eigenvalue problems modeling a MEMS capacitor: Part I: Fold point asymptotics, Methods Appl. Anal. 15, 297-326 (2008). MR 2500849
  • 12. López-Gomez J., The maximum principle and the existence of principal eigenvalues for some linear weighted boundary value problems, J. Differential Equations 127(1), 263-294 (1996). MR 1387266 (97b:35037)
  • 13. Pelesko J.A. and Bernstein D.H., Modeling MEMS and NEMS, Chapman Hall and CRC Press (2002). MR 1955412 (2003m:74004)
  • 14. Pelesko J.A. and Driscoll T.A., The effect of the small-aspect-ratio approximation on canonical electrostatic MEMS models, J. Eng. Math. 53, 239-252 (2005). MR 2230109 (2006m:74113)
  • 15. Rabinowitz P., Some global results for nonlinear eigenvalue problems, J. Funct. Anal. 7, 487-513 (1971). MR 0301587 (46:745)
  • 16. Schaaf R., Uniqueness for semilinear elliptic problems: Supercritical growth and domain geometry, Adv. Differential Equations 5, 1201-1220 (2000). MR 1785673 (2002b:35058)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35B45, 35J15

Retrieve articles in all journals with MSC (2010): 35B45, 35J15


Additional Information

Juncheng Wei
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong
Email: wei@math.cuhk.edu.hk

Dong Ye
Affiliation: LMAM, UMR 7122, Université de Metz, 57045 Metz, France
Email: dong.ye@univ-metz.fr

DOI: https://doi.org/10.1090/S0002-9939-09-10226-5
Keywords: MEMS, rupture, fringing field, bifurcation
Received by editor(s): August 13, 2009
Published electronically: December 30, 2009
Additional Notes: The research of the first author is supported by the General Research Fund from the Research Grant Council of Hong Kong
The second author is supported by the French ANR project ANR-08-BLAN-0335-01
Communicated by: Matthew J. Gursky
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society